Older, critically ill patients with COVID-19 who received a combination of the antiretroviral medications lopinavir and ritonavir experienced bradycardia, a slow heart rate, more often, said a new research.
Published y in Circulation: Arrhythmia and Electrophysiology, an American Heart Association journal, it said the combination of antiretroviral medications lopinavir (LPV) and ritonavir (RTV) have been previously used to treat patients with SARS-Cov-1 and MERS-Cov. Even among HIV-1 patients, a risk of bradycardia was reported.
Though the study is small, preliminary, and prospective based, researchers recorded the risk of bradycardia in critically ill COVID-19 patients treated with this combination of medications. Bradycardia is classified as a heart rate below 60 beats per minute for a period of more than a day or 24 hours to be precise.
Study on 41 patients
Bradycardia can cause problems if the slow heart rate leads to a decrease in blood flow to the body, which can lead to heart failure, fainting, chest pain and low blood pressure. However, in some people, bradycardia does not cause any symptoms.
The study included 41 patients with COVID-19 admitted to the intensive care unit at Amiens University Hospital in France, who were treated with 200 mg LPV and 50 mg RTV twice daily for 10 days. All patients received continuous electrocardiogram (ECG) monitoring. Here are the findings:
Researchers noted, "[LPV and RTV] have complex pharmacokinetic characteristics [how the body processes a medication] ... Bradycardia could be a sign of severe cardiological or neurological impairment since it is associated with lymphopenia [lower than normal number of white blood cells] that seems to reflect the severity of COVID-19 infection. Intensivists should be aware of this potential side effect in order to closely monitor LPV/RTV plasma levels, notably in elderly patients."